Discussions that mention phenytoin

Epilepsy board


Hi there,
I'm pretty sure it's because of the drugs,especially carbamazepine(tegrital)..but u haven't talked about the class of seizures he's been havin..considerin the fact that he's on a dual therapy regimen,my guess is ,it'll be difficult changin over to a new line of treatment alltogether..but u might ask your physician about valproic acid,which is a first line drug for GTCS as well as partial seizures with secondary generalisation.Besides,it's free of bone marrow suppressive effects of tegital and phenytoin as well..
Well...Kylie,problems with vision could be due to phenytoin(if that's what epilim is...i would'nt know cause trade names vary from country to country,do look up the drug's generic name )..I'll list out the various adverse effects for you..
1)Phenytoin- Diplopia(Double vision),dizziness,confusion,incoordination during movement and other gait disturbances,swelling of gums,excessive acne,skeletal deformities(like osteomalacia),coarsening of facial features,skin rashes,lymph node swelling etc.
2)Carbamazepine(TEGRITAL) -ataxia(difficulty in maintaining the corrrect stance and gait while walking),dizziness,double vision(again!),vertigo,bone marrow suppression with aplastic anemia,leucopenia,gastro intestinal irritation(with resultant nausea and vomiting),hepatotoxicity(liver damage),hyponatremia(low body sodium levels)...etc.
Going by your description,yes,i guess both the drugs(esp tegrital) are to blame.But do check up with the consultant handling your brother.
Hope this satisfies your query.